Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 3, 2009, 4:38 AM MST for Mohave County, Arizona. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 4:38 AM MST (11:38 UTC)
- Expired
- Jul 3, 2009, 6:11 AM MST
- In force
- 93 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:45 AM MST | FLASH FLOOD | Dolan Springs, AZ | A FEW ROCKS WERE WASHED ACROSS ROADS IN THE DOLAN SPRINGS AREA. THE TIME OF THIS EVENT WAS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 031138 FFWVEF AZC015-031330- /O.NEW.KVEF.FF.W.0004.090703T1138Z-090703T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 438 AM MST FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA AND INCLUDES THE THE TOWN OF DOLAN SPRINGS... * UNTIL 630 AM MST * AT 431 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RAINFALL SINCE 330 AM IS LIKELY CAUSING WATER OVER THE ROADWAYS WITH NORMALLY DRY WASHES LIKELY CONTAINING FLOWING WATER. ROADWAYS IMPACTED BY THIS WATER WILL BE PIERCE FERRY...STOCKTON HILL ROAD...AND EAST TO ANTERES ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3581 11432 3587 11407 3560 11397 3557 11430 $$ JENSEN
2 follow-up statements
313 WGUS75 KVEF 031231 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 531 AM MST FRI JUL 3 2009 AZC015-031330- /O.CON.KVEF.FF.W.0004.000000T0000Z-090703T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 531 AM MST FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MST FOR CENTRAL MOHAVE COUNTY... AT 521 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OVER THE WARNED AREA. RAINFALL ESTIMATES FROM THE RADAR INDICATES THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA SINCE 330 AM MST. ALTHOUGH THE MAIN THUNDERSTORM HAS MOVED TO THE EAST AND IS DECREASING AT THIS TIME...RAINFALL IS STILL BEING INDICATED OVER THE WARNED AREA. THIS RAINFALL ALONG WITH THE RAIN WHICH FELL EARLIER WILL CONTINUE TO PRODUCE FLOWING WATER THROUGHOUT THE AREA. THE AREA IMPACTED BY THE HEAVY RAINFALL IS PIERCE FERRY ROAD FROM DOLAN SPRINGS...STOCKTON HILL ROAD...AND ANTERES ROAD. TRAVELERS AND OTHER RECREATIONAL ENTHUSIAST IN THE AREA SHOULD USE EXTREME CAUTION AS FLOWING WATER WILL LIKELY BE ENCOUNTERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3581 11432 3587 11407 3560 11397 $$ JENSEN
672 WGUS75 KVEF 031311 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 611 AM MST FRI JUL 3 2009 AZC015-031316- /O.CAN.KVEF.FF.W.0004.000000T0000Z-090703T1330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 611 AM MST FRI JUL 3 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE COUNTY... THE THUNDERSTORMS HAVE ENDED ACROSS CENTRAL MOHAVE COUNTY AND NO ADDITIONAL RAINFALL IS EXPECTED THIS MORNING OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...WATER IS STILL LIKELY FLOWING THROUGH THE NORMALLY DRY WASHES AND ACROSS LOW WATER CROSSINGS AND DIPS IN THE ROADWAYS. TRAVELERS ALONG THE PIERCE FERRY ROAD EAST OF DOLAN SPRINGS... STOCKTON HILL ROAD...AND ANTERES ROAD SHOULD CONTINUE TO USE EXTRA CAUTION THROUGH THIS MORNING. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS IF ENCOUNTERED. LAT...LON 3581 11432 3587 11407 3560 11397 $$ JENSEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:20 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 3, 3:20 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 320 AM PDT FRI JUL 3 2009 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN ONCE AGAIN ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY BEFORE DRIER CONDITIONS MOVE INTO THE AREA ON SATURDAY AND SUNDAY. THE DRIER CONDITIONS WILL THEN CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE HOLIDAY WEEKEND. && .SHORT TERM...ISOLATED THUNDERSTORMS HAVE CONTINUED OVERNIGHT AS OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER/HIGHER TERRAIN TO PRODUCE GOOD LIFT. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE DAYLIGHT HOURS AND THEN INCREASE ACROSS THE EASTERN PORTION OF THE CWA DURING THE DAY AS BEST DYNAMICS CONTINUE MAINLY TO THE EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. TO THE WEST OF THIS LINE A SLOW DRYING WILL BE SEEN DURING THE DAY WITH MORE STABLE CONDITIONS MOVING OVER THE AREA. SIMILAR TO THURSDAY... TODAYS CONVECTION WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAIN...GUSTY WINDS...AND HAIL. HOWEVER...AREAL EXTEND OF THE ACTIVITY DOES NOT WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH BUT WILL NEED TO BE CLOSELY MONITORED. THE SOUTHERLY FLOW BRINGING THE MOISTURE INTO THE EASTERN PORTIONS WILL BE TURNING MORE SOUTHWEST ON SATURDAY WITH THE DRIER CONDITIONS EXPERIENCED IN THE WESTERN SECTIONS BEGINS TO MOVE FURTHER EAST. BY SATURDAY AFTERNOON THUNDERSTORMS SHOULD BE CONFINED TO THE EASTERN PORTIONS OF LINCOLN AND MOHAVE COUNTY. FURTHER DRYING ON SUNDAY AS SOUTHWEST FLOW ALOFT CONTINUES IN RESPONSE TO A SHORT WAVE TROUGH MOVING INTO THE PACNW. THIS WILL RESULT IN PUSHING THE MOISTURE/THUNDERSTORMS TO THE EAST OF THE CWA. TEMPERATURES WILL WARM TODAY AND THEN CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE REMAINDER OF THE WEEKEND. .LONG TERM...LITTLE CHANGE TO THE FORECAST FOR THE PERIOD MONDAY THROUGH THURSDAY AS A BROAD UPPER LOW OFF THE PACNW COAST IS FORECAST TO DOMINATE THE WEATHER ACROSS THE WESTERN STATES. THIS TROUGH WILL KEEP GENERALLY DRY WEST TO SOUTHWEST FLOW ACROSS THE AREA THROUGH THE PERIOD. HOWEVER THE TROUGH IS EXPECTED TO DEEPEN ON WEDNESDAY RESULTING IN LOWERING HEIGHTS/THICKNESS ACROSS THE CWA. THIS SCENARIO WILL ALLOW FOR ABOVE NORMAL TEMPERATURES MONDAY AND TUESDAY...THEN COOLING WEDNESDAY AND THURSDAY. IN ADDITION...LOCAL GUSTY AFTERNOON WINDS MAY DEVELOP BY THE MIDDLE OF THE WEEK AS THE TROUGH DEEPENS. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED MAINLY EAST OF KLAS THROUGH 18Z THEN FORMING OVER THE LOCAL MOUNTAINS BY 20Z AND THEN CONTINUING THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN LAYERS AOA 12K FT AS THUNDERSTORMS FORM. SCATTERED THUNDERSTORMS ALSO EXPECTED ALONG THE PEACH SPRING AND MORMON MESA CORRIDORS MAINLY BETWEEN 18Z FRIDAY AND 03Z SATURDAY. LIGHT WINDS AT THE TERMINAL THEN BECOMING SOUTHWEST AROUND 10KTS AFTER 20Z...BUT POSSIBLY GUSTY AND ERRATIC NEAR ANY SHOWERS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED THROUGH 18Z MAINLY EAST OF KLAS...THEN SCATTERED THUNDERSTORMS EXPECTED MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN CLOUDS AOA 12K FT AFT 20Z AS THUNDERSTORMS FORM. WEST OF THE ABOVE MENTIONED LINE TO BE FEW-SCT CLOUDS AOA 12K FT. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT GUSTS TO OVER 40KTS POSSIBLE NEAR STORMS. .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 2, 3:19 PM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 319 PM PDT THU JUL 2 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-031330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT. GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS. NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. STACHELSKI
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:13 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 32 min |
| Jul 2, 6:07 PM MST | Areal Flood Advisory | VEF | Mohave | 85 min |
| Jul 3, 2:22 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Jul 3, 3:00 AM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Jul 3, 1:28 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Jul 3, 3:31 PM MST | Areal Flood Advisory | VEF | 119 min | |
| Jul 3, 4:03 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Jul 3, 4:07 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 23 min |
| Jul 3, 4:27 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.